Alabama, 2002Damaging Wind in Alabama, March 31, 2002
March 31, 2002 · NWS MOB · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 31, 7:42 AM CST, 3 hours 38 minutes earlier.
Area forecast discussion, Mar 31, 7:42 AM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
742 AM CST SUN MAR 31 2002
SVR TSTM WATCH IN EFFECT NECESSITATES AN UPDATE TO THE FCST. IN
ADDITION TO THE HEADLINES WILL BRING POPS TO 100 PERCENT FOR CLARKE
TO BALDWIN AND POINTS WEST...80 PERCENT FOR WEST OF BUTLER...
CRENSHAW...COVINGTON...AND OKALOOSA. BROUGHT TEMPS WAY DOWN TO
ANTICIPATE EVAPORATIVE LOAD AND CLOUD COVER. BUTLER...CRENSHAW...
COVINGTON...AND OKALOOSA REMAIN UNCHANGED.
77/05
.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
In the hours before
Special weather statement, Mar 31, 5:40 AM CST, 5 hours 40 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-311800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
540 AM CST SUN MAR 31 2002
...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS
SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND THE WESTERN FLORIDA
PANHANDLE...
A COLD FRONT MOVING SLOWLY SOUTHWARD ACROSS MISSISSIPPI AND NORTHERN
ALABAMA TODAY WILL ENCOUNTER THE MOIST AND UNSTABLE AIRMASS
CURRENTLY IN PLACE ACROSS THE REGION. TO THE WEST...A WEAKENING
UPPER LEVEL LOW OVER TEXAS WILL MOVE ACROSS SOUTHERN MISSISSIPPI AND
ALABAMA THROUGH THE OVERNIGHT HOURS.
AS THE FRONT MOVES IN FROM THE NORTH...SCATTERED TO NUMEROUS
THUNDERSTORMS WILL DEVELOP AHEAD OF IT. THE STORMS WILL INITIALLY
MOVE ACROSS SOUTHEAST MISSISSIPPI AND INTERIOR SOUTHWEST ALABAMA
DURING THE MORNING HOURS. THE THUNDERSTORMS WILL CONTINUE MOVING
EAST ACROSS COASTAL AND SOUTH CENTRAL ALABAMA IN THE LATE MORNING TO
EARLY AFTERNOON...EVENTUALLY REACHING THE WESTERN FLORIDA PANHANDLE
IN THE EARLY TO MID AFTERNOON.
THE MAIN THREAT FOR ISOLATED SEVERE THUNDERSTORMS APPEARS TO BE IN
THE AFTERNOON HOURS AS A COMBINATION OF SURFACE HEATING AND COOLING
TEMPEATURES ALOFT LEADS TO AN INCREASINGLY UNSTABLE ATMOSPHERE.
THE MAIN THREAT FROM THE STORMS APPEARS TO BE LARGE HAIL AND
DAMAGING DOWNBURST WINDS. WIND PROFILES DO NOT SUGGEST A
SIGNIFICANT TORNADO THREAT AT THIS TIME...HOWEVER ISOLATED BRIEF
TORNADOES WILL BE POSSIBLE WITH ANY SIGNIFICANTLY STRONGER STORMS.
WHILE A WIDESPREAD SIGNIFICANT OUTBREAK OF SEVERE WEATHER IS NOT
EXPECTED...ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL AND STORM
SPOTTERS FOR SEVERE WEATHER MAY STILL BE NECESSARY AT TIMES LATER
TODAY.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.
Thunderstorm Wind, Mobile
- When
- March 31, 11:20 AM CST to 11:22 AM CST
- Where
- Mobile County, Dawes
- Measured
- 55 kt (63 mph)
- Property damage
- $25,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 30.600, -88.250
Trees and power lines were blown down near Dawes. Some roof damage occurred to a church and minor damage occurred to some buildings around the church. Dime size hail also occurred.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Georgia, March 31, 20021 death · $10,000 · 1 event
- Tornado in Louisiana, March 31, 2002$75,000 · F1 · 1 event
- Damaging Wind in Louisiana, March 31, 2002$100,000 · 1 event
- Hail and Damaging Wind in Alabama, March 31, 2002$75,000 · 0.75 in hail · 2 events
- Damaging Wind in Texas, March 31, 2002$75,000 · 1 event
- Damaging Wind in Georgia, March 31, 2002$20,000 · 1 event
- Flash Flood and Hail in North Carolina, March 31, 20021.75 in hail · 14 events
- Hail and Damaging Winds in South Carolina, March 31, 20021.75 in hail · 13 events
- Lightning Strike in Florida, March 31, 2002$15,000 · 1 event
- Hail in Georgia, March 31, 20022 in hail · 6 events
- Dense Fog in California, March 31, 20024 events
- High Wind in Hawaii, March 31, 200251 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5285879.